Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 9, 2002, 5:00 PM EDT for Rockland County, Westchester County, New York; Bergen County, New Jersey. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 9, 2002, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:16 PM EDT | Thunderstorm Wind 50 E | Bergenfield, NJ | A severe thunderstorm wind gust knocked over a tree, which fell onto a house. |
| Jul 9, 5:20 PM EDT | Hail 0.88 | Ardsley, NY | A spotter reported nickel size hail. |
| Jul 9, 5:22 PM EDT | Thunderstorm Wind 50 E | Orangeburg, NY | A spotter, and local media reported that strong thunderstorm wind gusts knocked several large tree limbs and power lines down. Local newspapers reported that about 7000 homes and businesses lost power for anywhere from a few hours to about a day. |
| Jul 9, 5:30 PM EDT | Thunderstorm Wind 50 E | White Plains, NY | Severe thunderstorm wind gusts knocked down several large tree limbs in White Plains and numerous large trees in East White Plains. The winds and falling trees also downed several power lines in the area, causing about 4600 residents to lose power. The Bronx |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUUS51 KOKX 092100 SVROKX NJC003-NYC087-119-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 500 PM EDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY SOUTHERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK CENTRAL WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 530 PM EDT. * AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RAMSEY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... ORANGEBURG AND TAPPAN AROUND 510 PM. DOBBS FERRY AND TARRYTOWN AROUND 515 PM. 6 MILES SOUTH OF HAWTHORNE AROUND 525 PM. WHITE PLAINS AROUND 530 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE NORWOOD...PEARL RIVER AND UPPER NYACK. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4115 7416 4097 7418 4099 7377 4116 7374
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 215 PM EDT TUE JUL 9 2002 SHORT TERM WX DISC...THE LTST LOOP OF IR SAT IMAGERY SHOWS AN INCREASING AREA OF COLD CLOUD TOPS EXPANDING FURTHER NORTH INTO NRN NY STATE AND FURTHER SOUTH ACROSS NRN PA AS IT ADVECTS EWD TOWARD THE REGION. RADAR SHOWS SCT SHWRS AND TSTMS CONT TO DEVELOP IN THE DRY SLOT ACROSS ERN PA. PRE-EXISTING CLOUD COVER HAS LIMITED INSTABILITY. SEA BREEZES ARE WEAK. THE SURFACE CD FNT...WHICH IS THE MAIN TRIGGERING MECHANISM IS STILL FAR TO OUR WEST. THE BOTTOM LINE...IM NOT EXPECTING ANY SEVERE TSTMS ACROSS THE REGION. WITH SFC DEW POINTS BETWEEN 65 AND 70 DEGS AND WITH PRECIPITABLE WATER CONTENTS BETWEEN 1 AND 1.5 INCHES...ANY TSTMS THAT DO FORM WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAIN AND LOCALIZED URBAN FLOODING. I PLAN TO FCST POPS OF 70 PCT ACROSS OUR NORTH ZONES AND 60 PCT ALONG THE COAST...UNTIL ABOUT MIDN. WED - FRI...AN EXCEPTIONALLY COOL AIR MASS FOR THIS TIME OF YEAR...PUSHED BY A 1026 TO 1030 MB HIGH...WILL PREVAIL WED THROUGH FRI. IN GENERAL...I PLAN TO LEAN TWD THE COOLEST NUMERICAL GUIDANCE VALUES THROUGHOUT THIS PD...WHICH ACTUALLY PRODUCE LOWS FROM 45 TO 50 DEGS DURING WED NIGHT ACROSS THE LOWER HUDSON VALLEY IN NY AND INTERIOR SOUTHERN CT. FOR MARINE INTERESTS...WE WILL CONT THE SCA FOR COASTAL WATERS THROUGH THIS EVENING. WE WILL INCREASE OUR WIND SPEED FCST TO AROUND 20 KTS FOR LATE WED...FOLLOWING THE PASSAGE OF THE MAIN SHOT/TIGHT THICKNESS GRADIENT...OF LOW LVL COOL AIR. WE MAY HAVE TO RE-ISSUE A SCA FOR MARGINAL WIND SPEEDS. OKX. CT...NONE. NY...NONE. NJ...NONE. MARINE...SCA ON THE OCEAN...ANZ350-353-355. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:24 PM EDT | Special Marine Warning | OKX | 66 min | |
| Jul 9, 5:29 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.